Article Text

Download PDFPDF
Unexpected outcome (positive or negative) including adverse drug reactions
Acute liver injury associated with glucosamine dietary supplement
  1. Vivian Ebrahim1,
  2. Mazen Albeldawi2,
  3. Dian Jung Chiang2
  1. 1Cleveland Clinic, Cleveland, Ohio, USA
  2. 2Department of Gastroenterology and Hepatology, Cleveland Clinic, Cleveland, Ohio, USA
  1. Correspondence to Dr Mazen Albeldawi, albeldm{at}ccf.org

Summary

A 55-year-old woman taking  over-the-counter (OTC) glucosamine developed symptomatic hepatotoxicity. Several of her liver enzymes were elevated to 10 times the upper limit of normal. One week after discontinuing glucosamine, serum transaminases fell dramatically, with some returning to normal limits.  Four weeks after glucosamine was discontinued, all her liver tests were normal. Rechallenge was not attempted. The potential causes of hepatocellular injury were evaluated. Glucosamine is a dietary supplement available in a wide variety of commercial preparations, primarily used for joint relief in osteoarthritis. Despite the extensive use of glucosamine supplements, significant elevations of transaminases are rare. The mechanism of hepatotoxicity in many OTC herbal preparations is unknown. It is vital for physicians to elicit a careful history of OTC medications and educate their patients on their potential adverse effects.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.